Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Lincoln, IL

August 26, 2016Coles County, Edgar County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 26, 2016, 2:54 PM CDT for Coles County, Edgar County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 2:54 PM CDT (19:54 UTC)
Expired
Aug 26, 2016, 6:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Coles County, IL, Edgar County, IL

The radar

The Lincoln radar (KILX), 135 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:15 PM CDTFLASH FLOOD2 S Oakland, ILTHE OAKLAND-ASHMORE ROAD IN FAR EASTERN COLES COUNTY HAD WATER FLOWING ACROSS IT BETWEEN OAKLAND AND ASHMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS53 KILX 261954
FFWILX
ILC029-045-262300-
/O.NEW.KILX.FF.W.0025.160826T1954Z-160826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  CENTRAL EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 600 PM CDT

* AT 254 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. AMOUNTS IN EXCESS OF THREE
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PARIS...OAKLAND...KANSAS...BROCTON...VERMILION...REDMON...EDGAR...
  ISABEL...EDGAR COUNTY AIRPORT AND BORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3954 8810 3968 8804 3969 8797 3971 8797
      3981 8754 3958 8754

$$

ONTON
2 follow-up statements
684 
WGUS73 KILX 262136
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT FRI AUG 26 2016

ILC029-045-262300-
/O.CON.KILX.FF.W.0025.000000T0000Z-160826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-
436 PM CDT FRI AUG 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN COLES AND SOUTHWESTERN EDGAR COUNTIES...

AT 432 PM CDT...ADDITIONAL HEAVY RAINFALL WAS MOVING INTO
NORTHEASTERN COLES AND SOUTHWESTERN EDGAR COUNTIES...WHERE UP UP TO
3 INCHES OF RAIN HAD ALREADY FALLEN EARLIER THIS AFTERNOON.
ANY ONGOING FLOODING MAY BE INCREASED BY THIS ADDITIONAL RAINFALL.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OAKLAND...KANSAS...BROCTON...REDMON...EDGAR...ISABEL AND BORTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3954 8810 3968 8804 3969 8797 3971 8797
      3977 8769 3957 8775

$$

ONTON
186 
WGUS73 KILX 262303
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT FRI AUG 26 2016

ILC029-045-262312-
/O.EXP.KILX.FF.W.0025.000000T0000Z-160826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-EDGAR-
603 PM CDT FRI AUG 26 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN COLES AND SOUTHWESTERN
EDGAR COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3954 8810 3968 8804 3969 8797 3971 8797
      3977 8769 3957 8775

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:46 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 26, 2:46 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
246 PM CDT FRI AUG 26 2016

.SHORT TERM...(This evening through Saturday)
ISSUED AT 246 PM CDT Fri Aug 26 2016

19z/2pm surface analysis shows stationary frontal boundary draped
along the I-70 corridor.  To the north of the front, widespread
cloud cover has kept temperatures in the upper 70s and lower 80s
across much of the KILX CWA.  Meanwhile south of the boundary,
sunshine earlier in the day boosted temps into the upper 80s and
lower 90s. Due to these very warm temperatures and dewpoints in the
middle 70s, SBCAPE values have climbed to around 4000 J/kg
along/south of I-70.  Deep layer shear is quite weak in this area:
however, the combination of strong instability and convergence along
the synoptic boundary has led to numerous thunderstorms blossoming
this afternoon.  Some of the storms will be capable of producing
gusty 40-50mph winds, frequent lightning, and torrential rainfall.
Have raised PoPs considerably across the SE counties through the
remainder of the afternoon to account for latest radar trends.

Think the storms across the southeast will continue into early
evening before gradually shifting eastward into Indiana and
dissipating after sunset.  The focus for additional convection will
then shift further west overnight, as WAA over the frontal boundary
produces a complex of storms across Missouri/Iowa/western Illinois.
Many of the synoptic models keep most of the precip west of the
Mississippi River until after midnight, while the Rapid Refresh
tends to develop it further east sooner.  Given poor performance of
Rapid Refresh this afternoon, have trended toward the NAM/GFS
consensus for this forecast package.  As a result, have maintained
low chance PoPs through the evening, followed by an increase to high
chance or likely after midnight.  Think the main push of
showers/storms will lift into northern Illinois and the Great Lakes
Saturday morning, but trailing boundary will provide focus for
additional development through the day.  Have gone with high chance
to likely PoPs through Saturday accordingly.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 246 PM CDT Fri Aug 26 2016

The axis of an upper level shortwave ejecting northeastward
through the upper Midwest should be into northeast Illinois mid-
evening Saturday with the right-rear jet entrance in the area. A
moist and confluent low level flow will contribute to instability of
around 1500 J/KG CAPE for continued thunderstorms. These features
will continue to produce high chance thunderstorms along/northeast
of I-74 and have 50% PoPs for Saturday evening, 30-40% to the
southwest. Overnight, as the upper level feature continues to shift
northeast chances for precipitation will decrease.

Broad upper level ridging will build into the southern U.S. Sunday
through midweek, pushing the stronger upper level westerly flow
northward through the northern tier of states and southern Canada.
Central IL will become firmly within a warm moist air mass with
precipitable water around 1.75 inches, and broad surface high
pressure centered in the region. This should produce primarily
diurnal, scattered thunderstorms with lower chances at night. Have
included generally chance PoPs of 30-40% Sunday through Tuesday,
with slight chance (20%) at night. Highs expected to range from the
mid to upper 80s Sunday through Wednesday with the warmer
temperatures generally south of I-70. Lows upper 60s to around 70.

12Z models advertise a large trough deepening into the northeast
U.S. for the latter half of the week. This looks to drive a cold
front southward into central IL around Wednesday-Thursday. This
looks to bring a minor cooling/drying after it crosses over the area
Wednesday night. Have only included slight chances for thunderstorms
Wednesday night and beyond as it looks like thunderstorm activity
will be pushed off to the south and west. For temperatures have
trended highs down to the low to mid 80s for Thursday and Friday and
lows down to the low to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri Aug 26 2016

Widespread mid-level cloud cover will continue to blanket the area
through the afternoon. Latest satellite/radar trends suggest most
of the convection will develop closer to the stationary frontal
boundary across southeast Illinois...with only isolated showers
further north at the central Illinois terminals. Will only carry
VCSH accordingly.

Main aviation question will be timing/extent of convection later
tonight into Saturday morning, as front begins to return
northward. Model solutions vary, with the Rapid Refresh showing
widespread showers/thunder developing along/west of I-55 as early
as this evening, while the NAM/GFS tend to keep the majority of
the precip further west across Iowa/Missouri until after midnight.
Based on current radar trends, have sided with the NAM/GFS
consensus here. As a result, have introduced predominant rain
showers with VCTS at KPIA by 07z...then further east to KCMI by
09z. At this time, will maintain low VFR ceilings during the
precip, but have reduced visbys down to around 4 miles.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Onton
AVIATION...Barnes
Hazardous weather outlook, Aug 26, 11:37 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT FRI AUG 26 2016

ILZ027>031-036>038-040>043-047>051-271100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1137 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON, WITH
STORMS INCREASING IN COVERAGE AFTER MIDNIGHT TONIGHT. THE
POTENTIAL FOR SEVERE STORMS IS LOW...BUT HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY SATURDAY MORNING. PERIODS OF
THUNDERSTORMS WILL OCCUR THE REST OF THE WEEKEND INTO THE MIDDLE
OF NEXT WEEK AS WELL. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-271100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1137 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON, WITH STORMS
INCREASING IN COVERAGE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY SATURDAY MORNING. PERIODS OF
THUNDERSTORMS WILL OCCUR THE REST OF THE WEEKEND INTO THE MIDDLE
OF NEXT WEEK AS WELL. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Aug 26, 11:00 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ESE NEW HOLLAND         40.18N 89.58W
08/26/2016  M1.17 INCH       LOGAN              IL   COCORAHS

&&

JRP
Special weather statement, Aug 26, 1:52 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
152 PM CDT FRI AUG 26 2016

ILZ066-067-071-072-261930-
CLAY-EFFINGHAM-JASPER-RICHLAND-
152 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER...
NORTHWESTERN RICHLAND...CENTRAL CLAY AND SOUTHEASTERN EFFINGHAM
COUNTIES UNTIL 230 PM CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUISVILLE...OR 7 MILES NORTHWEST OF FLORA...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...BIBLE GROVE...WHEELER...SAILOR SPRINGS...INGRAHAM...
BOGOTA...HORD...WAKEFIELD...NEWTON LAKE...LATONA AND WENDELIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3867 8857 3879 8866 3906 8833 3883 8810
TIME...MOT...LOC 1852Z 240DEG 14KT 3877 8854

BARNES
Special weather statement, Aug 26, 1:55 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT FRI AUG 26 2016

ILZ057-261945-
EDGAR-
155 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EDGAR COUNTY UNTIL 245 PM CDT...

AT 154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REDMON...OR 13 MILES WEST OF PARIS...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARIS...CHRISMAN...KANSAS...HUME...BROCTON...REDMON...EDGAR...
ISABEL...METCALF...EDGAR COUNTY AIRPORT...SCOTTLAND AND BORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3952 8796 3974 8797 3988 8773 3988 8762
      3987 8761 3987 8757 3988 8757 3988 8754
      3984 8753 3963 8753
TIME...MOT...LOC 1854Z 240DEG 13KT 3965 8793

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:50 PM CDTSpecial Weather StatementILXScott25 min
Aug 25, 8:15 PM CDTSpecial Weather StatementILXMorgan45 min
Aug 26, 4:36 AM CDTSpecial Weather StatementILXMenard54 min
Aug 26, 1:52 PM CDTSpecial Weather StatementILXClay38 min
Aug 26, 1:55 PM CDTSpecial Weather StatementILXEdgar50 min
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningILXEdgar22 min
Aug 26, 3:29 PM CDTSevere Thunderstorm WarningILXColes, Moultrie, Shelby46 min
Aug 26, 4:51 PM CDTSpecial Weather StatementILXChristian39 min
Aug 26, 5:28 PM CDTAreal Flood AdvisoryILXMacon3 hr

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.